The relationship between the contraceptive pill and depression

The relationship between the contraceptive pill and depression



There is no single known cause of depression. Genetic, environmental and biochemical factors can affect the development of the disease in various ways. It is known that the risk of depression is higher especially in women of reproductive age, and there are some studies showing that using birth control pills at this age also increases the risk of depression.

Of birth control pills Known side effects include headache, breast tenderness, nausea, vaginal bleeding in the form of irregular spotting, and decreased sexual desire. Studies have also revealed that depression and similar tendencies can be seen in women who regularly use birth control pills.

An article published in the American Journal of Emidemiology in researchIt has been proven that young women who take birth control pills and other hormone supplements are more likely to experience depression than those who do not. Changes in mood can be seen as an increase in stress and tension, symptoms of depression or an increase in suicidal tendency. Another published in the Journal of Psychoneuroendocrinology in research It was observed that women using hormonal birth control showed more negative mood swings and signs of fatigue.

Especially women with a history of depression and similar mental illnesses are thought to be at greater risk of being affected by the side effects of birth control pills. On the other hand, in cases such as Premenstrual Dysphoric Disorder (PMDD) and puerperal depression, which are mental disorders due to hormonal changes, the birth control pill can also be used to help reduce symptoms by balancing hormones.

Of course, it is not possible for every woman who starts using birth control pills to suffer from depression and similar mental illnesses. However, scientific studies confirm that the risk is increasing. The best thing to do is to consult a specialist before using the contraceptive pill. It will be the best option to consult your doctor whether you are physically and mentally suitable for using birth control pills. Likewise, it is important to note the physical and mental changes you experience after starting the pill and to inform your doctor if side effects persist for more than 2-3 months. If you have been on the contraceptive pill for a long time and are constantly feeling nervous, anxious or unhappy, it may be a good choice to try a different method of contraception in consultation with your doctor.

References:

Nancy Schimelpfening. “Can Birth Control Pills Cause Depression?”. Retrieved from: https://www.verywellmind.com/birth-control-pills-and-depression-3972803 (24.03.2020)

Monique Tello. “Can hormonal birth control trigger depression?”. Retrieved from: https://www.health.harvard.edu/blog/can-hormonal-birth-control-trigger-depression-2016101710514 (17.10.2016)


Leave a Reply

Your email address will not be published. Required fields are marked *